Looking to Get in Shape or Lose Weight? Try our BMI and Weight Loss Calculator!

Anti-Epileptic Drugs and Vitamin D Deficiency

By Adam Cloe Ph.D./M.D.

Epilepsy is a disorder in which there is abnormal electrical activity within the brain, resulting in seizures. Epilepsy usually manifests during childhood and is typically treated using various medications. Many of these drugs have dangerous side effects, however. People taking medications for their epilepsy often need to be wary of developing a vitamin D deficiency.

Medications for Epilepsy

Most of the drugs used to treat epilepsy are known as anticonvulsants. These drugs, the University of Michigan explains, work to suppress abnormal brain activity. Since epileptic seizures are caused by neurons within the brain sending out unusual electrical signals, these anticonvulsants can decrease the frequency with which epileptic patients experience seizures. In most cases, multiple anticonvulsants must be combined in order to adequately control the seizures.

Effect of Anticonvulsants on Vitamin D

One of the hazards of using anticonvulsants is that they can lead to a deficiency in vitamin D. Two commonly used anticonvulsant medications, phenytoin and phenobarbitol, decrease the activity of vitamin D in the body when they are used for extended periods of time, RxMed reports. These medications increase the activity of enzymes in the liver, which causes vitamin D to be more rapidly broken down into inactive forms.

Video of the Day

Brought to you by LIVESTRONG
Brought to you by LIVESTRONG

Vitamin D Deficiency Defects

Vitamin D is necessary for the body to properly metabolize and utilize calcium. Consequently, vitamin D deficiency caused by long term anticonvulsant use can lead to a condition known as osteomalacia, in which the bones become unusually soft and brittle. This causes the easy fracturing of bones. In children, the vitamin D deficiency may manifest as rickets, which causes the legs to become bowed due to the decreased strength of the bones combined with the stress of supporting the body's weight.

Treatment

One way to treat a deficiency in vitamin D due to anticonvulsants is to give supplemental vitamin D. Supplementation with a multivitamin that contains the recommended daily allowance of vitamin D is recommended by Alaska's Department of Health and Social Services. In addition, patients receiving anticonvulsants should receive an additional 400 units of vitamin D and 1,500 mg of calcium daily. Over time, the levels of calcium and phosphate in the blood should be monitored, as an increase in calcium and phosphate levels may require lowering the vitamin D supplementation.

Considerations

Decreased exposure to sunlight may exacerbate vitamin D deficiency due to anticonvulsant use, the University of Michigan notes. Sunlight is necessary for the body to convert vitamin D to a more active form; people who live in Florida and take medications for epilepsy are less likely to have weakened bones, and vitamin D levels in children taking anticonvulsants are often lower in winter months than in summer months. Consequently, patients who are taking medications to treat epilepsy should make an effort to ensure that they receive adequate exposure to sunlight.

Cite this Article A tool to create a citation to reference this article Cite this Article

More Related Articles

Related Articles